The frequent use of alcohol (ethanol) together with prescription drugs gives any described pharmacokinetic interaction significant clinical implications. The issue is both the effect of alcohol on the pharmacokinetics of various drugs and also the effect of those drugs on the pharmacokinetics of alcohol. This review discusses these pharmacokinetic interactions but also briefly describes some other effects of alcohol that are clinically relevant to drug prescribing. The use of several different study designs may be required before we can confidently state the presence or absence of any alcohol-drug interaction. Short term administration of alcohol in volunteers is the most common study design but studies of social drinking and prolonged moderate alcohol intake can be important in some situations. Community-based studies may illustrate the clinical relevance of any interaction. Alcohol can affect the pharmacokinetics of drugs by altering gastric emptying or liver metabolism (by inducing cytochrome P450 2E1). Drugs may affect the pharmacokinetics of alcohol by altering gastric emptying and inhibiting gastric alcohol dehydrogenase. The role of gastric alcohol dehydrogenase in the first-pass metabolism of alcohol is reviewed in this article and the arguments for and against any potential interaction between alcohol and H2 receptor antagonists are also discussed. The inhibition of the metabolism of acetaldehyde may cause disulfiram-like reactions. Pharmacodynamic interactions between alcohol and prescription drugs are common, particularly the additive sedative effects with benzodiazepines and also with some of the antihistamine drugs; other interactions may occur with tricyclic antidepressants. Alcohol intake may be a contributing factor to the disease state which is being treated and may complicate treatment because of various pathophysiological effects (e.g. impairment of gluconeogenesis and the risk of hypoglycaemia with oral hypoglycaemic agents). The combination of nonsteroidal anti-inflammatory drugs and alcohol intake increases the risk of gastrointestinal haemorrhage.